Alert archive / California / Wind Advisories in 2013

Wind Advisory 47, NWS San Diego, CA

May 21, 2013Riverside County, California

NWS San Diego, CA issued this wind advisory at May 21, 2013, 1:05 PM PDT for Riverside County, California. It took effect at May 21, 2013, 4:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 21, 2013, 1:05 PM PDT (20:05 UTC)
In effect from
May 21, 2013, 4:00 PM PDT
Expired
May 22, 2013, 12:43 AM PDT
In force
9 hr
Issued by
NWS San Diego, CA

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WWUS76 KSGX 212005
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
105 PM PDT TUE MAY 21 2013

...GUSTY WEST WINDS THROUGH AND BELOW THE BANNING PASS THIS
EVENING...

.ONSHORE GRADIENTS WILL INCREASE ACROSS SOUTHERN CALIFORNIA THIS
EVENING...WITH GUSTY WEST WINDS DEVELOPING THROUGH AND BELOW THE
BANNING PASS. LOCAL GUSTS UP TO 50 MPH WILL BE POSSIBLE.

CAZ061-220500-
/O.NEW.KSGX.WI.Y.0047.130521T2300Z-130522T1000Z/
COACHELLA VALLEY-
105 PM PDT TUE MAY 21 2013

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM
PDT WEDNESDAY. 

* WINDS...WEST TO NORTHWEST WINDS 15 TO 25 MPH...WITH GUSTS UP TO
  45 MPH. OCCASIONAL GUST TO 50 MPH POSSIBLE.

* LOCATION...THROUGH AND BELOW THE BANNING PASS AS WELL AS AREAS NORTH
  OF INTERSTATE 10 IN THE COACHELLA VALLEY.

* TIMING...LATE THIS AFTERNOON THROUGH LATE TONIGHT.

* VISIBILITY...LOCAL VISIBILITIES MAY FALL TO AROUND A HALF MILE
  IN BLOWING DUST OR SAND.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. 

* OUTLOOK...ALTHOUGH THE WINDS WILL BRIEFLY SUBSIDE ON
  WEDNESDAY...INCREASING AGAIN WEDNESDAY AFTERNOON AND
  EVENING...WITH GUSTS UP TO 50 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PALMER
4 follow-up statements
129 
WWUS76 KSGX 220440
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 PM PDT TUE MAY 21 2013

...GUSTY WEST WINDS THROUGH AND BELOW THE BANNING PASS TONIGHT...

.STRONG ONSHORE GRADIENTS WILL CONTINUE GUSTY WEST WINDS IN THE
NORTHERN COACHELLA VALLEY TONIGHT. LOCAL GUSTS UP TO 50 MPH WILL BE
POSSIBLE.

CAZ061-221000-
/O.CON.KSGX.WI.Y.0047.000000T0000Z-130522T1000Z/
COACHELLA VALLEY-
940 PM PDT TUE MAY 21 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY. 

* WINDS...WEST TO NORTHWEST WINDS 15 TO 25 MPH...WITH GUSTS UP 
  TO 45 MPH. OCCASIONAL GUST TO 50 MPH POSSIBLE. 

* LOCATION...THROUGH AND EAST OF THE BANNING PASS AS WELL AS
  AREAS NORTH OF INTERSTATE 10 IN THE COACHELLA VALLEY.

* TIMING...TONIGHT.

* VISIBILITY...LOCAL VISIBILITIES MAY FALL TO AROUND A HALF 
  MILE IN BLOWING DUST OR SAND. 

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES.

* OUTLOOK...ALTHOUGH THE WINDS WILL BRIEFLY SUBSIDE ON 
  WEDNESDAY...INCREASING AGAIN WEDNESDAY AFTERNOON AND 
  EVENING... WITH GUSTS UP TO 50 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
813 
WWUS76 KSGX 220726
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1226 AM PDT WED MAY 22 2013

...WIND ADVISORY CANCELLED...

CAZ061-220830-
/O.CON.KSGX.WI.Y.0047.000000T0000Z-130522T1000Z/
COACHELLA VALLEY-
1226 AM PDT WED MAY 22 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT EARLY THIS
MORNING...

WEST NORTHWEST WINDS WITH GUSTS TO 35 MPH WILL CONTINUE TO
DECREASE OVERNIGHT.

&&

$$

MM
865 
WWUS76 KSGX 220741
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1241 AM PDT WED MAY 22 2013

...WIND ADVISORY CANCELLED...

CAZ061-220845-
/O.CON.KSGX.WI.Y.0047.000000T0000Z-130522T1000Z/
COACHELLA VALLEY-
1241 AM PDT WED MAY 22 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT EARLY THIS
MORNING...

WEST NORTHWEST WINDS WILL CONTINUE TO DECREASE OVERNIGHT.

$$

MM
220 
WWUS76 KSGX 220743
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1243 AM PDT WED MAY 22 2013

...WIND ADVISORY CANCELLED...

CAZ061-220845-
/O.CAN.KSGX.WI.Y.0047.000000T0000Z-130522T1000Z/
COACHELLA VALLEY-
1243 AM PDT WED MAY 22 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

WEST NORTHWEST WINDS WILL CONTINUE TO DECREASE OVERNIGHT.

$$

MM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 21, 9:45 AM PDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 21, 9:45 AM PDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PDT TUE MAY 21 2013

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL DEEPEN ALONG THE WEST COAST OVER THE
NEXT FEW DAYS...AND REMAIN IN PLACE THROUGH EARLY NEXT WEEK.  AS A
RESULT...MUCH COOLER CONDITIONS WILL DEVELOP...WITH TEMPERATURES
RANGING BETWEEN 5 AND 15 DEGREES BELOW NORMAL.  THE MARINE LAYER
WILL DEEPEN TOO...WITH MORE EXTENSIVE LOW CLOUDS AND FOG POSSIBLE AS
WELL AS SOME DRIZZLE POSSIBLE BY THURSDAY NIGHT.  ONSHORE FLOW WILL
ALSO INCREASE...WITH GUSTY WEST WINDS POSSIBLE EACH AFTERNOON AND
EVENING IN THE MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH OF LOW PRESSURE
DIGGING ALONG THE WEST COAST THIS MORNING...CENTERED NEAR 126 WEST
AND ABOUT 45 NORTH.  THIS TROUGH WILL CONTINUE TO DEEPEN ALONG THE
WEST COAST OVER THE NEXT FEW DAYS...BECOMING THE DOMINATE WEATHER
FEATURE ALONG THE WEST COAST THROUGH EARLY NEXT WEEK.  AS A
RESULT...EXPECT THE GRADUAL COOLING TREND TO BEGIN TODAY...WITH THE
MARINE LAYER DEEPENING OVER THE NEXT SEVERAL DAYS...AND GUSTY WEST
WINDS DEVELOPING EACH AFTERNOON AND EVENING IN THE MOUNTAINS AND
DESERTS.

IN THE MEANTIME THOUGH...SOUTHERN CALIFORNIA WILL DEAL WITH SOME
HIGH CLOUDS TODAY AND A MORE PERSISTENT LOW CLOUDS.  THE 12Z KNKX
SOUNDING SHOWS THAT THE MARINE LAYER IS NOW AROUND 2000 FEET
DEEP...WITH A TEN DEGREE INVERSION.  FOR THIS REASON...THE MARINE
LAYER WAS ABLE TO PUSH INTO THE OUTER FRINGES OF THE INLAND
EMPIRE...AND WILL BE SLOWER TO BURN OFF TODAY.  GIVEN THE STRONGER
ONSHORE FLOW...THE COASTAL BEACHES MAY NOT SEE MUCH IF ANY SUN
TODAY...AND HAVE UPDATED THE FORECAST TO REFLECT THIS TREND.
TEMPERATURES WILL ALSO START THERE DOWNWARD TREND...EVEN THOUGH MANY
INLAND AREAS WILL STILL BE A FEW DEGREES ABOVE NORMAL TODAY.

AS THIS TROUGH DEEPENS ALONG THE WEST COAST...COOLER CONDITIONS WILL
DEVELOP...ESPECIALLY FOR WEDNESDAY AND THURSDAY.  TEMPERATURES WILL
FALL 5 TO 15 DEGREES BELOW NORMAL THESE DAYS.  THE MARINE LAYER WILL
DEEPEN MORE EACH NIGHT...PUSHING WELL INTO THE INLAND VALLEYS BY
THURSDAY MORNING.  SOME DRIZZLE MAY ALSO BE POSSIBLE BY THURSDAY
MORNING.  GIVEN THE STRONGER ONSHORE FLOW AND STRONGER
INVERSION...THE LOCAL WRF IS NOT SHOWING MUCH IF ANY CLEARING FOR
THE BEACHES TODAY OR EVEN THE NEXT WEEK DAYS.  THIS SEEMS
LIKELY...EVEN IF THE MODEL HAS BEEN STRUGGLING WITH THIS THE PAST
FEW DAYS.  THE ONSHORE FLOW WILL INCREASE AS WELL...WITH PERIODS OF
GUSTY WEST WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS EACH
AFTERNOON...AND WIND ADVISORIES MAY BE NEEDED AT TIMES FOR THESE
AREAS.

THIS TROUGH WILL LINGER OVER THE WEST COAST THROUGH THE WEEKEND AND
EARLY NEXT WEEK...WITH ONLY MINOR FLUCTUATIONS POSSIBLE IN THE
TEMPERATURES AND MARINE LAYER THROUGH AT LEAST MONDAY.
THEREFORE...EXPECT THE MARINE LAYER TO STAY RELATIVELY DEEP...WITH
COOLER CONDITIONS PREVAILING.

&&

.AVIATION...
211500Z...STRATUS WITH BASES 1100-1400 FT MSL AND TOPS TO 2300 FT
MSL WILL CLEAR TO THE COAST BETWEEN 16-18Z. STRATUS WILL RETURN TO
THE COASTAL AIRPORTS BETWEEN 02-05Z THIS EVENING...SPREADING INTO
THE FAR WESTERN AND SOUTHERN PORTIONS OF THE INLAND EMPIRE
OVERNIGHT. A DEEPER MARINE LAYER AND SLIGHTLY STRONGER EDDY SHOULD
KEEP CLOUDS AROUND A BIT LONGER WEDNESDAY MORNING...CLEARING BETWEEN
17-19Z. OTHERWISE...SCT CLOUDS AOA FL200 THROUGH THE AFTERNOON.

&&

.MARINE...
A 3-4 FT/16-17 SECOND PERIOD SOUTHWEST SWELL THROUGH MIDWEEK WITH
ELEVATED SURF AND STRONG RIP CURRENTS. HIGHEST SURF FROM 3-5 FT ON
EXPOSED SOUTHWEST FACING BEACHES WITH INFREQUENT SETS TO 7 FEET.

A 6-8 FT SHORT-PERIOD NORTHWEST SWELL WILL MOVE INTO THE OUTER
COASTAL WATERS WEDNESDAY AND THURSDAY RESULTING IN ROUGH SEAS NEAR
SAN CLEMENTE ISLAND AND POSSIBLE ELEVATED SURF ALONG EXPOSED WEST
FACING BEACHES. SWELL AND SURF WILL GRADUALLY SUBSIDE FRI INTO THE
WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...TS

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.